- Cancer Information
- Cancer treatment
- Managing chemotherapy side effects
- Nerve and muscle effects
Nerve and muscle effects
Some chemotherapy drugs can damage the nerves that send signals between the central nervous system and the arms and legs. This is called peripheral neuropathy. Symptoms include tingling (“pins and needles”), numbness or pain in your hands and feet, and muscle weakness in your legs.
For many people, peripheral neuropathy is a short-term issue, but for others, it can last a long time or even be permanent. If you experience numbness and tingling, tell your doctor or nurse before your next treatment. Your treatment may need to be changed or the problem carefully monitored.
Ways to manage numb hands or feet
- Take care when moving around – you may be more likely to trip and fall if your feet are numb or your legs are weak.
- Wear gloves and socks to keep hands and feet warm, or soak your hands and feet in warm water to relieve symptoms.
- Use your elbow to check the water temperature so you don’t scald yourself.
- Talk to an occupational therapist from your treatment team about aids that may help, e.g. posts to raise the sheets off your feet if they’re irritated by the weight of the sheets.
- Wear well-fitting shoes with non-slippery soles.
- Clear walkways of hazards and remove loose rugs.
- If your symptoms are severe, talk to your doctor about medicines that may offer relief.
For more on this, see Peripheral neuropathy.
Podcast for people affected by cancer
Clinical A/Prof Rosemary Harrup, Director, Cancer and Blood Services, Royal Hobart Hospital, TAS; Katie Benton, Advanced Dietitian, Cancer Care, Sunshine Coast Hospital and Queensland Health, QLD; Gillian Blanchard, Oncology Nurse Practitioner, Calvary Mater Newcastle, NSW; Stacey Burton, Consumer; Dr Fiona Day, Staff Specialist, Medical Oncology, Calvary Mater Newcastle, and Conjoint Senior Lecturer, The University of Newcastle, NSW; Andrew Greig, Consumer; Steve Higgs, 13 11 20 Consultant, Cancer Council Victoria; Prof Desmond Yip, Clinical Director, Department of Medical Oncology, The Canberra Hospital, ACT.
View the Cancer Council NSW editorial policy.
Coping with cancer?
Ask a health professional or someone who’s been there, or find a support group or forum
Looking for transport, accommodation or home help?
Practical advice and support during and after treatment